Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS State College, PA

August 4, 2004Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2004, 2:30 PM EDT for Clearfield County, Pennsylvania. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2004, 2:30 PM EDT (18:30 UTC)
Expired
Aug 4, 2004, 3:45 PM EDT
In force
75 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 61 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:00 PM EDTTSTM WND DMG10 Sw Curwensville, PALARGE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 041830
SVRCTP
PAC033-041945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTHWEST OF TREASURE
  LAKE TO 21 MILES SOUTHWEST OF DUBOIS...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DUBOIS AROUND 245 PM EDT...
  TREASURE LAKE AROUND 250 PM EDT...
  ROCKTON AROUND 255 PM EDT...
  PENFIELD AROUND 300 PM EDT...
  S.B. ELLIOT STATE PARK AND CURWENSVILLE AROUND 310 PM EDT...
  PARKER DAM STATE PARK AROUND 315 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4124 7903 4076 7903 4076 7823 4127 7825

DEVOIR/GRUMM

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:40 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 4, 12:40 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1240 PM EDT WED AUG 4 2004

.SHORT TERM (REST OF TONIGHT THROUGH FRIDAY NIGHT)...

AFTER CONSIDERING NEW RUN OF GFS DATA AND COLLABORATING WITH
SURROUNDING OFFICES...HAVE EXPANDED FLASH FLOOD WATCH TO ALL OF
CWA/CENTRAL PA. HAVE UPPED POPS TO LIKELY FOR THIS EVENING ACROSS
AREAS ACROSS THE SOUTHEAST WHERE THEY HAD BEEN JUST CHANCE.

GARTNER/DEVOIR

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1136 AM EDT WED AUG 4 2004

SHORT TERM (REST OF TODAY THROUGH FRIDAY NIGHT)...

CURRENT FCST LOOKS GOOD. UPDATE TO REMOVE MORNING/AFTN WORDING
REFERENCES. NO CHANGES BEYOND FIRST PD. WILL CONTINUE TO MONITOR
LATEST FCST GUIDANCE CONCERNING HEAVY RAINFALL POTENTIAL. FLASH FLOOD WATCH
MAY NEED TO BE EXPANDED SOUTHWARD LATER THIS AFTN.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 240 AM EDT WED AUG 4 2004

SYNOPSIS...
MASSIVE MESOSCALE CONVECTIVE COMPLEXES ROLLING THROUGH THE MIDWEST
ATTM...JUST AS PROGGED BY THE GUIDANCE (IN DIFFERENT WAYS) LAST
NIGHT. MULTIPLE SHORTWAVES TO STREAM IN FROM THE WEST DURING THE DAY
AND TONIGHT. SFC BOUNDARY SOMEWHERE OVER WESTERN NY STATE WITH 70
DPTS ALL THE WAY TO KTOL. SFC LOW IS PROGGED TO GO RIGHT
OVERHEAD...SO HEAVY RAIN POSSIBLE AS THE BOUNDARY WILL BE IN THE
VICINITY.

AVIATION...
TNT...WIDESPREAD MVFR AND IFR WITH FOG/BR/HZ AND MAINLY CLEAR SKIES.
SOME LOW CLOUDS HAVE LOWERED CIGS...MAINLY ALONG THE NORTHERN TIER.
EXPECT PREDOMINANTLY MVFR OVERNIGHT WITH ISOL IFR IN 2SM VISBYS AND
LOW CIGS. FOG ERODES BY 15 UTC...ALLOWING FOR A PERIOD OF VFR.
HOWEVER...THIS WILL BE SHORT-LIVED AS CLOUDS BEGIN TO INCREASE FROM
WEST TO EAST IN ADVANCE OF APPROACHING ANOMALOUS SFC LOW PRESSURE
CENTER/PRECLUDING MCS FEATURE NOW VISIBLE IN THE WV OVER THE
NORTHERN PLAINS. EXPECT MVFR CONDITIONS IN AFTERNOON
SHWRS/TSTORMS...DEVELOPING BY EARLY AFTERNOON IN WESTERN TERMINALS.
STILL SOME UNCERTAINTY WITH TRACK/QPF OF AREAS OF
PRECIPITATION/CONVECTION FOR TOM EVE INTO OVERNIGHT...BUT EXPECT A
SHIELD OF -RA TO DEVELOP JUST BEFORE SUNSET. THIS IS LIKELY TO BE
FOLLOWED BY AREAS OF HEAVY RAIN IN THUNDERSTORMS...YIELDING LCL 1SM
VISBYS AND CBS AROUND 2500FT.

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
THE DEVIL IS IN THE DEATILS...BUT THE MOST LIKELY OUTCOME WILL
FOLLOW CLOSEST TO THE CURRENT VERSION OF THE ETA. FIRST MCS OV NRN
IN IS DYING RIGHT ON SCHEDULE...BUT REMNANTS MAY MAKE SOME PRECIP IN
WRN COUNTIES THIS MORNING.  THEN...SEVERE WEATHER (MAINLY WIND
DAMAGE THREAT BUT TORNADOES POSSIBLE WITH FAVORABLE HODOGRAPH/SHEAR)
POSSIBLE LATER TODAY AND THIS EVENING...BUT THEN IT TURNS INTO
MAINLY A HEAVY RAIN THREAT FOR TONIGHT...SO WILL ISSUE FLASH FLOOD
WATCH FOR NRN HALF OF CWA FOR TONIGHT INTO THURSDAY MORNING.

DEPARTING SYSTEM IS AT THE BASE OF A LONG-WAVE TROF AND PULLS IN
LOTS OF COLD AIR...WHICH PUTS US INTO AN ALMOST WINTER TIME SCENARIO
WITH LAKE EFFECT RAIN SHOWERS A GIVEN FROM THE +4 TO +6 8H AIR
MOVING ACROSS THE +21C LAKE ERIE.  WHEN DOES THE SNOW START?  FETCH
IS SHORT...SO MOST OF THE SHOWERS SHOULD NOT STRAY FAR FROM THE
LAKESHORE...BUT WITH THE COLD POOL OVERHEAD...IT WILL MAKE FOR AN
UNSTABLE ATMOSPHERE IN GENERAL AND GRAUPEL SHOULD BE PLENTIFUL. WL
THEREFORE CONTINUE MENTION OF THUNDER ON FRI AFTN/EVE FOR MOST OF
THE AREA.

LONG TERM (SATURDAY THROUGH TUESDAY)...
ONLY SOME MINOR TWEAKS TO THE EXTENDED GRIDS AT THIS TIME...MAINLY
TO ADD/EXPAND SOME POPS FOR THE TUE-WED TIME FRAME. LOOKS LIKE NEXT
TROUGH DIGGING FURTHER W THAN ONE FOR LATE THIS WEEK...IMPLYING A
LONGER PERIOD OF WETTER WX FOR THE MIDDLE OF NEXT WEEK. ALSO
INCREASED DEWPOINTS DURING THIS TIME FRAME...AS SW FLOW SHOULD
TRANSPORT HIGHER MOISTURE LEVELS/PWATS INTO REGION.

HYDROLOGY...
FFG LOCALLY LOWEST IN THE NORTHERN TIER. QPF NEAR 1.5 INCHES FOR THE
NRN TIER...WHICH SEEMS FAIR (OR EVEN A BIT LOW) WITH 1.5 TO 2 INCH
PWATS OVERHEAD FOR MUCH OF THE EVENT AND STRONG DYNAMICS TO
BOOT...WL POST A FLASH FLOOD WATCH FOR THE NRN HALF OF THE CWA.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-
     024>028-033>037-041-042-045-046-049>053-056>059-063>066 TONIGHT
     THROUGH THURSDAY LATE MORNING.
&&

SHORT TERM (UPDATE)...GARTNER
Hazardous weather outlook, Aug 4, 3:56 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 AM EDT WED AUG 4 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050746-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
356 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN APPROACHING LOW PRESSURE SYSTEM WILL RIDE ALONG AN EAST-WEST
FRONTAL BOUNDARY THAT WILL LAY ACROSS THE FAR NORTHERN TIER OF THE
STATE TONIGHT. THE STORM SYSTEM WILL DEEPEN AND INTENSIFY AS IT MOVES
IN FROM THE WEST LATER TODAY...AND SEVERE THUNDERSTORMS ARE POSSIBLE
OVER WEST-CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.  THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...BUT AN
ISOLATED TORNADO IS ALSO POSSIBLE.

ABUNDANT MOISTURE WILL BE AVAILABLE TO THE STORMS LATER TODAY AND
TONIGHT. THE STALLED FRONTAL BOUNDARY IN THE NORTH WILL MAKE HEAVY
RAINFALL ALMOST A CERTAINTY THERE...AND A FLASH FLOOD WATCH HAS BEEN
POSTED FOR NORTH CENTRAL PENNSYLVANIA (MAINLY NORTH OF INTERSTATE 80)
FROM THIS EVENING INTO THURSDAY MORNING. AN INCH AND A HALF TO TWO
INCHES OF RAIN IN AN HOUR OR LESS WILL CREATE FLASH FLOODING IN THAT
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Aug 4, 9:59 AM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
959 AM EDT WED AUG 4 2004

PAZ004-005-010-011-017-024-033-042318-
CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-MCKEAN PA-SOMERSET PA-
WARREN PA-
959 AM EDT WED AUG 4 2004

...SEVERE WEATHER OUTLOOK...

A LOW PRESSURE SYSTEM APPROACHING THE AREA FROM THE WEST...COMBINED
WITH A STATIONARY BOUNDARY AND ABUNDANT LOW LEVEL MOISTURE HAS THE
POTENTIAL TO TRIGGER STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS ON THIS
AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE
TORRENTIAL RAIN...DAMAGING WINDS AND SMALL HAIL. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.ERH.NOAA.GOV/CTP

DEVOIR
Special weather statement, Aug 4, 10:58 AM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1058 AM EDT WED AUG 4 2004

PAZ004-005-010-041630-
ELK-MCKEAN-WARREN-
1058 AM EDT WED AUG 4 2004

...SHOWERS WITH LOCALLY HEAVY RAIN WILL AFFECT MCKEAN...WARREN AND
ELK COUNTIES...

AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW CLUSTERS OF SHOWERS MOVING ACROSS NORTHWEST PENNSYLVANIA. NO
LIGHTNING WAS INDICATED WITH THESE CELLS...BUT RADAR INDICATED
LOCALLY HEAVY RAIN WAS FALLING. THESE DOWNPOURS MAY CAUSE WATER TO
POND ON ROADWAYS...ALONG WITH WIND GUSTS TO 40 MPH.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AS
THE DAY WEARS ON...SOME OF WHICH MAY BECOME SEVERE WITH DAMAGING
WIND GUSTS POSSIBLE THIS AFTERNOON.

DEVOIR
Special weather statement, Aug 4, 2:23 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT WED AUG 4 2004

PAZ010-017-041930-
CLEARFIELD-ELK-
223 PM EDT WED AUG 4 2004

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD AND ELK COUNTIES...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF DUBOIS...MOVING EAST AT 35 MPH.
THE THUNDERSTORM WILL BE NEAR PENFIELD AROUND 230 PM...S.B. ELLIOT
STATE PARK AROUND 235 PM AND PARKER DAM STATE PARK AROUND 240 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40
MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:49 PM EDTTornado WarningCTPClearfield26 min
Aug 4, 3:22 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset53 min
Aug 4, 3:57 PM EDTSevere Thunderstorm WarningCTPCentre63 min
Aug 4, 4:09 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset66 min
Aug 4, 4:20 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry55 min
Aug 4, 4:24 PM EDTSevere Thunderstorm WarningCTPMifflin36 min
Aug 4, 4:41 PM EDTSevere Thunderstorm WarningCTPHuntingdon64 min
Aug 4, 4:45 PM EDTSevere Thunderstorm WarningCTPSnyder, Union60 min
Aug 4, 4:54 PM EDTSevere Thunderstorm WarningCTPFulton36 min
Aug 4, 5:14 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry61 min
Aug 4, 5:19 PM EDTSevere Thunderstorm WarningCTPFranklin71 min
Aug 4, 5:25 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland65 min
Aug 4, 5:43 PM EDTSevere Thunderstorm WarningCTPCumberland62 min
Aug 4, 6:02 PM EDTTornado WarningCTPCumberland, Dauphin43 min
Aug 4, 6:06 PM EDTSevere Thunderstorm WarningCTPYork54 min
Aug 4, 6:12 PM EDTTornado WarningCTPYork48 min
Aug 4, 6:17 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon73 min
Aug 4, 6:36 PM EDTTornado WarningCTPLancaster39 min
Aug 4, 6:58 PM EDTTornado WarningCTPYork32 min
Aug 4, 7:13 PM EDTTornado WarningCTPLancaster47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.